Missouri, 2001

Flash Flood in Missouri, May 30, 2001

May 30, 2001 · NWS SGF · 1 event in 1 county or zone

Rainfall totals of two to three inches fell from west of Osceola to near Iconium in east central St. Clair County in less than two hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Rainfall totals of two to three inches fell from west of Osceola to near Iconium in east central St. Clair County in less than two hours. Numerous county roads and low water crossings were impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 1:50 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 30, 1:50 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR DIFFERENT CCF
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT WED MAY 30 2001

MAIN FOCUS THIS PERIOD WILL BE WITH PRECIPITATION CHANCES...TONIGHT
AND AGAIN ON FRIDAY.

SATELLITE SHOWING DRY SLOT PUSHING INTO SOUTHWEST PORTION OF CWA
THIS AFTERNOON...ALLOWING MORE HEATING TO TAKE PLACE AND HELPING TO
DESTABILIZE THE ATMOSPHERE.  LAPS CAPE DATA WAS SHOWING CAPES IN SW
CORNER INCREASING TO 300 TO 500 J/KG...AND WITHIN THE PAST HOUR
STORMS HAVE DEVELOPED ACROSS SW CORNER OF MO.

MODELS IN GENERAL AGREEMENT WITH MOVEMENT OF CURRENT SYSTEM ACROSS
MO TONIGHT BUT HAVE DIFFERING SOLUTIONS WITH RESPECT TO QPF.  HAVE
GENERALLY GONE WITH AN ETA/AVN BLEND FOR THE PERIOD.

SHORTWAVE WILL SLOWLY MOVE EASTWARD INTO MO TONIGHT WITH LOW LEVEL
JET PUSHING BEST MOISTURE TO THE NE OF AREA.  FLASH FLOODING DOES
NOT SEEM LIKE A PROBLEM TONIGHT.  WILL GO WITH BEST PRECIPITATION
CHANCES TO THE NORTH AND EAST.  PRECIPITATION SHOULD SHUT OFF AS
SHORTWAVE PUSHES TO THE EAST BY THURSDAY MORNING.

NEXT WAVE LOOKS TO PUSH INTO THE AREA FROM CANADA ON FRIDAY DRIVING
A COLD FRONT THROUGH THE CWA.  WILL GO WITH SCATTERED
SHOWERS/THUNDERSTORMS FOR ENTIRE AREA FRIDAY WITH THE PASSAGE OF
THE COLD FRONT.

IN THE EXTENDED...ANOTHER FRONT LOOKS TO PUSH THROUGH SUNDAY NIGHT
INTO MONDAY AND HAVE PUT PRECIPITATION IN FOR THAT TIME PERIOD AS
WELL.  UPPER LEVEL RIDGE BUILDS INTO THE AREA BY MID WEEK AND
SHOULD BRING WARMER TEMPS AND DRIER WEATHER.

FCSTID = 5
SGF   57  70  48  70 /  40   0   0  30
JLN   58  72  53  75 /  40   0   0  30
UNO   63  70  48  73 /  40   0   0  30
VIH   59  69  47  69 /  60  30   0  30

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, May 30, 5:03 PM CST, 2 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>092-094-310300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 331...IN
EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MILLER...MORGAN...
PHELPS...POLK...PULASKI...ST. CLAIR...TEXAS...VERNON...WEBSTER AND
WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MOUNT
VERNON...NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND
STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

>STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Clair

When
May 30, 7:25 PM CST to 9:00 PM CST
Where
St. Clair County, West Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247408.